Hail, Leavenworth
- When
- June 15, 7:55 PM CST to 7:58 PM CST
- Where
- Leavenworth County, 4.28 mi W of Leavenworth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.320, -95.000
On the afternoons of June 15 through June 17 multiple rounds of severe storms raked through eastern Kansas causing widespread wind damage and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoons of June 15 through June 17 multiple rounds of severe storms raked through eastern Kansas causing widespread wind damage and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 15, 5:41 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 641 PM CDT Thu Jun 15 2017 .Discussion... Issued at 316 PM CDT THU JUN 15 2017 For the remainder of the afternoon, temperatures will once again rise into the lower 90s across the area as steady warm advection continues. Dew point values have risen into the lower to mid 70s, making for heat indices near the 100 degree mark for areas across eastern Kansas and western Missouri. Fortunately, this transpired only recently as subsidence in the wake of early morning convection helped to temporarily scour out at least some of the low-level moisture content this morning. Aside from the heat, the main impact in the short-term will come in the form of additional thunderstorm activity approaching eastern Kansas and western Missouri near sunset this evening. Convection has recently formed across central Kansas near leeside surface low pressure underneath increasing 850 hPa wind fields within a very unstable air mass. Additional storms are expected to fire across central Kansas, eventually forming an MCS by this evening. This cluster of activity will then push ESE with time, arriving into eastern Kansas near sunset. With the loss of convergence, diurnal heating, and decreasing 850 hPa winds, storms are expected to generally weaken as they approach the CWA. With that said, an elevated highly unstable air mass will remain over the area, coupled with steep low to mid-level lapse rates. Thus, despite the overall weakening storm trend, the environment will still support large hail and damaging winds for eastern Kansas and western Missouri this evening. Storms will then continue to weaken before arriving into central Missouri, and should clear east of the local area by early Friday morning. Friday's setup will be very similar to Thursday. The warm sector will remain over the region as high temperatures approach the low 90s. Dry conditions are expected through much of the day in the wake of dissipating storms early Friday morning. Another progged MCS will then develop upstream Friday evening, this one being formed over southeastern Nebraska and southwestern Iowa. Near-zonal flow aloft will become northwesterly, which should direct storms over northwest to north central Missouri Friday night. Once again anticipating potential large hail and strong winds Friday night into Saturday morning for areas particularly north of Highway 36, though this potential may continue well into central Missouri depending on how storms progress southward into Saturday morning. Dew point values will continue to increase Saturday, eventually rising into the mid 70s for areas south of the Missouri River. The prolonged duration of the resulting increased heat indices near criteria values may warrant a Heat Advisory for Saturday afternoon, especially in light of weekend activities. Another round of thunderstorms are then expected to form along a cold front Saturday night into Sunday morning as the upstream boundary finally receives enough of a push to advance through the local area. Ample convergence along the front, increasing wind fields aloft ahead of a deepening upper-level trough to the north, and the existing unstable environment may support the best chance of widespread severe potential locally throughout this multi-day event. Widespread rain along the front is also anticipated, though the progressive nature of the front should limit rainfall amounts to generally half an inch or less. Cooler temperatures and dry conditions will then follow early Sunday and Monday as a surface ridge advances into the area. The pattern will then become active once again by the mid-week as southerly flow returns to the area. && .Aviation...(For the 00Z TAFS through 00Z Friday Evening) Issued at 643 PM CDT THU JUN 15 2017 The main concern this TAF pd will be for thunderstorms capable of producing gusty winds to 40kts and mod-hvy rain reducing vsbys to 2SM or less btn 03Z-06Z. Lgt thunderstorms or showers will remain in the VC of the terminals thru 08Z. Byd that the TAF should remain VFR with just sct clouds around 5kft thru tomorrow morning before giving way to bkn mid-lvl clouds tomorrow afternoon. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...73
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 458 AM CDT Thu Jun 15 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 458 AM CDT Thu Jun 15 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Temperatures will climb into the lower to mid 90s with heat index values ranging from 98 to 102 degrees this afternoon creating some potential for heat related issues. Storms are expected to develop over Kansas and Iowa in the late afternoon and move into our area after sunset. Some of these storms could be strong to severe with damaging winds being the main threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday The pattern of hot and humid daytime hours with potential strong to severe storms pushing through the area overnight will continue for Friday and Saturday evenings. The dewpoints on Saturday will increase into the mid 70s creating heat index values from 100 to 105 degrees in the afternoon. This would be the hottest heat index temperatures of the year so far so precautions may need to be taken for those sensitive to heat related illnesses. The active storm pattern will end Sunday morning with no significant hazardous weather expected through Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
829 PM CDT THU JUN 15 2017
KSZ103>105-160215-
Johnson KS-Wyandotte KS-Leavenworth KS-
829 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND WESTERN JOHNSON COUNTIES UNTIL 915 PM
CDT...
At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, or near Lawrence, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Olathe, Shawnee, Lenexa, Gardner, Bonner Springs, De Soto, Linwood,
Reno, Clare and Clearview City.
This includes the following highways...
Interstate 35 in Kansas between mile markers 211 and 216.
Kansas Turnpike between mile markers 206 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.
LAT...LON 3906 9518 3910 9485 3880 9479 3883 9506
3898 9506 3899 9507 3898 9509 3897 9508
3896 9508 3897 9511 3897 9513 3898 9516
3896 9517 3897 9519
TIME...MOT...LOC 0129Z 264DEG 23KT 3897 9517
MellThe Pleasant Hill radar (KEAX), 85 km away, was scanning. The volume nearest the first event began at 01:54 UTC.
34 thunderstorm wind, 4 hail. Local standard time, as filed.
Several trees down across the city of Lansing. Some were up to 10 inches in diameter, but most were in the 4 to 6 inch range.
Trees and a few power lines down in Lancaster.
An Emergency Manager reported a 83 mph measured gust. These winds blew in some windows in a trained spotters truck at Kingman Road and 286th Road.
Trees were uprooted at 274th and Phillips Road. Upstream measurements were in the 70 to 85 mph range.
An Emergency Manager near Cummings reported a 76 mph wind.
An Emergency Manager near Atchison reported a 60 mph wind gust.
Six inch tree limbs were down.
An Emergency Manager reported 60 mph wind.
Fire department reported 60 mph wind.
Emergency Management reported 60 mph wind.
A few power lines were down just east of Basehor.
Power lines down across the area.
Emergency Management reported 70 mph wind.
A trained spotter reported 81 mph wind, with considerable tree damage.
Emergency Management reported 70 mph wind.
A storm chaser at the Hollywood Casino reported 80 mph winds.
Emergency Management reported 65 mph wind.
Emergency Management reported 60 mph wind.
Emergency Management reported 70 mph wind.
A large tree limb fell onto a car damaging the car on 49th between Booth and Adams.
Public reported 60 mph wind.
Public reported 60 mph wind.
ASOS at KIXD reporteda 63 mph wind gust (54 knots).
Large tree in the roadway.
Trained Spotter reported 60 mph wind.
Power lines were down in Lansing with a blown transformer. Power poles were broken in half.
Emergency Management reported 60 mph wind.
Trained spotter reported 68 mph wind.
Trained spotter reported 60 mph wind.
A 2 to 3 inch tree limb was down.
A 50 foot tall, 4 foot diameter tree was knocked over.
A 15 inch diameter tree was down near Merriam.
Emergency Management reported 60 mph wind.
A few 3 to 5 inch tree limbs were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709040, 709041, 709044, 709042, 709043, 709045, 709046, 709047, 709062, 709063, 709048, 709065, 709068, 709069, 709050, 709052, 709071, 709072, 709073, 709074, 709076, 709077, 709075, 709053, 709078, 709079, 709081, 709055, 709082, 709056, 709083, 709084, 709085, 709058, 709059, 709060, 709086, 709061.